Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 9, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 4, 2018, 5:22 PM EDT for Cameron County, Clearfield County, Elk County, Pennsylvania. It was in force for 83 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2018, 5:22 PM EDT (21:22 UTC)
- Expired
- May 4, 2018, 6:45 PM EDT
- In force
- 83 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Cameron County, PA, Clearfield County, PA, Elk County, PA
The radar
The State College radar (KCCX), 37 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 5:35 PM EDT | TSTM WND DMG | 1 Se Grandview, PA | ROOF OFF A STRUCTURE BLOCKING SOUTH MICHAEL ROAD AT AVERYVILLE ROAD |
| May 4, 5:35 PM EDT | TSTM WND DMG | 2 Ssw Kersey, PA | TREES DOWN ON WIRES ON SOUTH KERSEY ROAD |
| May 4, 5:46 PM EDT | TSTM WND DMG | 2 Ese Gardeau, PA | NUMEROUS LARGE TREES DOWN NORTH OF SIZERVILLE STATE PARK |
| May 4, 5:48 PM EDT | TSTM WND DMG | Emporium, PA | NUMEROUS TREES AND WIRES DOWN |
| May 4, 5:52 PM EDT | TSTM WND DMG | Caledonia, PA | TREES DOWN ON WIRES ALONG ROUTE 555 |
| May 4, 6:14 PM EDT | TSTM WND GST 54 | Clearfield Airport, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 2:44 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 9.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1308 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
501
WUUS51 KCTP 042122
SVRCTP
PAC023-033-047-042245-
/O.NEW.KCTP.SV.W.0009.180504T2122Z-180504T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
522 PM EDT FRI MAY 4 2018
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Eastern Elk County in north central Pennsylvania...
Clearfield County in central Pennsylvania...
Cameron County in north central Pennsylvania...
* Until 645 PM EDT
* At 521 PM EDT, severe thunderstorms were located along a line
extending from near Shinglehouse to near Brookville, moving east at
50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
DuBois, St. Marys, Clearfield, Hicks Run, Cameron, Medix Run,
Penfield, Houtzdale, Stevenson Dam and Brandy Camp.
For those driving on Interstate 80, this includes areas between the
Dubois and Snow Shoe exits, specifically from mile markers 97 to 136.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms have a history of
producing wind damage. SEEK SHELTER NOW inside a sturdy structure
and stay away from windows!
&&
LAT...LON 4148 7805 4147 7799 4137 7799 4122 7809
4115 7804 4112 7811 4105 7806 4099 7808
4095 7813 4096 7817 4076 7837 4072 7836
4073 7881 4114 7880 4120 7876 4120 7871
4129 7877 4162 7841 4162 7820
TIME...MOT...LOC 2121Z 263DEG 51KT 4200 7810 4116 7915
HAIL...<.75IN
WIND...70MPH
$$
La Corte1 follow-up statement
330
WWUS51 KCTP 042229
SVSCTP
Severe Weather Statement
National Weather Service State College PA
629 PM EDT FRI MAY 4 2018
PAC023-047-042238-
/O.CAN.KCTP.SV.W.0009.000000T0000Z-180504T2245Z/
Elk PA-Cameron PA-
629 PM EDT FRI MAY 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ELK AND CAMERON
COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM EDT for
central and north central Pennsylvania.
LAT...LON 4114 7880 4120 7876 4122 7865 4125 7864
4122 7809 4115 7804 4112 7811 4106 7809
4105 7806 4103 7808 4099 7808 4095 7813
4096 7817 4076 7837 4073 7836 4073 7881
TIME...MOT...LOC 2228Z 276DEG 41KT 4113 7803 4083 7890
$$
PAC033-042245-
/O.CON.KCTP.SV.W.0009.000000T0000Z-180504T2245Z/
Clearfield PA-
629 PM EDT FRI MAY 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR CLEARFIELD COUNTY...
At 628 PM EDT, severe thunderstorms were located along a line
extending from near Pine Glen to 8 miles southeast of Punxsutawney,
moving east at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings. These storms have a history
of producing wind damage.
Locations impacted include...
DuBois, Clearfield, Curwensville, Jeffries, Woodland, Hyde, Lecontes
Mills, S.B. Elliot State Park, Penfield and Houtzdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4114 7880 4120 7876 4122 7865 4125 7864
4122 7809 4115 7804 4112 7811 4106 7809
4105 7806 4103 7808 4099 7808 4095 7813
4096 7817 4076 7837 4073 7836 4073 7881
TIME...MOT...LOC 2228Z 276DEG 41KT 4113 7803 4083 7890
HAIL...<.75IN
WIND...70MPH
$$
La CorteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:09 PM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, May 4, 3:09 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service State College PA 309 PM EDT Fri May 4 2018 .SYNOPSIS... A cold front will push southeast across the region later this afternoon and evening, producing scattered strong to severe thunderstorms. The front will likely stall out in the vicinity of southern Pa into early next week, as an upper level trough lingers across the Ohio River Valley. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... *Severe Thunderstorm Watch #75 issued for western and north- central PA until 9PM EDT. Radar is relatively quiet as of early afternoon. However, atmosphere is destabilizing and the threat for severe weather is increasing. Already getting gusty winds away from storms in Ohio, and the threat will spread east as the developing squall line moves eastward. SPC is considering expanding the watch into Central PA and SRN NY. We are in a very moist airmass ahead of the cold front as indicated by the SREF/GEFS PWAT anomalies. Once again today the wind fields are impressive with bulk shear already over 50kt over the entire area. Also once again, instability looks to be less than overwhelming. The latest deterministic HRRR shows a squall line moving quickly SE between about 4 and 7PM, showing a rapid weakening trend after 5PM. The front and squall line will move through during the early evening with the showers expected to have cleared the region by midnight. Cooler and drier air will allow for a much more comfortable night for sleeping. Lows will range from the mid 40s north to mid 50s SE. The humidity will also be noticeably lower. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... The cold front is forecast to become nearly stationary just south of the forecast area Saturday, with most of the area enjoying a dry day. Showers will begin to creep back northward during the second half of the day, but for now it looks like best chance of showers before the day is over will be for the Maryland border counties. It will feel cool compared to recent days with highs only in the 70s. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... A southern stream trough will team with plume of above normal PW and frontal wave to produce rain spreading SW to NE across south-central PA Saturday Night into Sunday morning. Steadier rain should taper to more showery conditions Sunday afternoon as the upper level trough lifts northeast and shears out into New England. High confidence in dry weather Mon-Wed under influence of high pressure and below normal PW airmass. Frost potential remains confined to the northern tier/NW Alleghenies which does not officially start the growing season until May 11th or May 21st. Despite lower trending RH, fire wx risk is low due to light winds and ongoing vegetation green-up. The next frontal system is slated to arrive Thursday into Friday with showers and thunderstorms. Near average temperatures should trend warmer by the end of next week. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... Mainly VFR conditions will prevail in the warm sector with lower conditions being associated with the scattered showers and thunderstorms that are expected. Deep low will track northeast across southern Canada late today. This storm system will drag a strong cold front across the state this afternoon and early this evening. A line of showers and thunderstorms is expected to form along/ahead of the cold front later today and this evening, and some of those storms could be locally severe. Conditions will improve from west to east late afternoon into this evening. Outlook... Sat...VFR. Sun...Chance of MVFR/showers PM. Mon-Wed...Mainly VFR. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte NEAR TERM...La Corte SHORT TERM...La Corte LONG TERM...Steinbugl AVIATION...La Corte
Hazardous weather outlook, May 4, 2:52 PM EDT, 2 hours 30 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service State College PA 252 PM EDT Fri May 4 2018 PAZ004>006-010>012-017>019-024-033-037-041-042-045-046-051900- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Somerset-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming- 252 PM EDT Fri May 4 2018 ...SEVERE THUNDERSTORM WATCH 75 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ025>028-034>036-049>053-056>059-063>066-051900- Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Union- Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 252 PM EDT Fri May 4 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms with damaging winds 60 mph or greater are possible Friday evening between 6 and 9 PM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. MS
In the hours before
Special weather statement, May 4, 3:42 PM EDT, 1 hour 40 minutes before
Special Weather Statement National Weather Service State College PA 342 PM EDT FRI MAY 4 2018 PAZ004-005-042030- McKean PA-Warren PA- 342 PM EDT FRI MAY 4 2018 ...STRONG THUNDERSTORMS WILL AFFECT PARTS OF WARREN AND MCKEAN COUNTIES UNTIL 430 PM EDT... At 340 PM EDT, Doppler radar indicated several strong thunderstorms along a line extending from near Clymer to Union City to near Titusville. Movement was east northeast at 60 mph. Wind gusts of 50 to 55 mph are possible. Locations impacted include... Bradford, Kane, Warren, Youngsville, Ludlow, Marshburg, Kinzua Bridge State Park, Scandia, Lottsville, Cyclone, Grand Valley, Westline, Russell, Wetmore, Enterprise, Sheffield, Columbus, Spring Creek, Warren South and Garland. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. Persons in campgrounds should consider seeking sturdy shelter until these storms pass. && LAT...LON 4200 7864 4163 7850 4162 7960 4199 7961 TIME...MOT...LOC 1940Z 261DEG 53KT 4202 7968 4191 7982 4168 7966 Lambert
Local storm report, May 4, 4:30 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
430 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG WARREN 41.84N 79.14W
05/04/2018 WARREN PA 911 CALL CENTER
TREES AND WIRES DOWN
&&
EVENT NUMBER CTP1801731
TYBURSKILocal storm report, May 4, 4:32 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
432 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 2 S RUSSELL 41.89N 79.14W
05/04/2018 WARREN PA 911 CALL CENTER
TREES AND WIRES DOWN
&&
EVENT NUMBER CTP1801732
TYBURSKILocal storm report, May 4, 5:07 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
507 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 2 ENE GIBBS HILL 41.76N 78.87W
05/04/2018 MCKEAN PA 911 CALL CENTER
TREE DOWN BLOCKING BLISS HILL ROAD
&&
EVENT NUMBER CTP1801733
TYBURSKILocal storm report, May 4, 5:11 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
511 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM TSTM WND DMG AIKEN 41.88N 78.58W
05/04/2018 MCKEAN PA 911 CALL CENTER
TREES DOWN ON WIRES INTERSECTION OF NORTHLAND ROAD AND
ROUTE 646
&&
EVENT NUMBER CTP1801734
TYBURSKILocal storm report, May 4, 5:22 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
522 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND DMG 1 W WESTLINE 41.77N 78.77W
05/04/2018 MCKEAN PA 911 CALL CENTER
INDIVIDUAL TRAPPED UNDER A DOWNED TREE
&&
EVENT NUMBER CTP1801735
TYBURSKIThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 3:42 PM EDT | Special Weather Statement | CTP | McKean, Warren | 48 min |
| May 4, 3:50 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 55 min |
| May 4, 4:31 PM EDT | Severe Thunderstorm Warning | CTP | Elk, McKean | 89 min |
| May 4, 5:09 PM EDT | Severe Thunderstorm Warning | CTP | Potter | 96 min |
| May 4, 5:54 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 81 min |
| May 4, 6:00 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton, Lycoming | 90 min |
| May 4, 6:33 PM EDT | Severe Thunderstorm Warning | CTP | Cambria | 72 min |
| May 4, 6:49 PM EDT | Special Weather Statement | CTP | Clearfield | 26 min |
| May 4, 6:55 PM EDT | Special Weather Statement | CTP | Blair, Huntingdon, Lycoming, Mifflin, Sullivan, Union | 80 min |
| May 4, 7:33 PM EDT | Special Weather Statement | CTP | Somerset | 42 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.